Nebraska, 2024

Drought in Nebraska, November 1 to 30, 2024

November 1 to 30, 2024 · NWS LBF · 21 events in 21 counties and zones

Moderate (D1) to extreme (D3) drought conditions persisted across most of western and north central Nebraska in November. There was some limited improvement of drought conditions in far southwestern Nebraska by the end of November.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Moderate (D1) to extreme (D3) drought conditions persisted across most of western and north central Nebraska in November. There was some limited improvement of drought conditions in far southwestern Nebraska by the end of November. In these areas, abnormally dry (D0) conditions improved in November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 31, 10:55 PM CST, 1 hour 5 minutes earlier. Its key messages:

  • Seasonable temps but breezy tomorrow, raising fire weather concerns for western Nebraska.
  • Storm system brings showers and thunderstorms this weekend into early next week. Some storms may actually be strong or severe Sunday.
  • Additional precip chances linger into midweek as temps cool. Will need to monitor for potential wintry trends.
Area forecast discussion, Oct 31, 10:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service North Platte NE
1155 PM CDT Thu Oct 31 2024

.KEY MESSAGES...

- Seasonable temps but breezy tomorrow, raising fire weather
concerns for western Nebraska.

- Storm system brings showers and thunderstorms this weekend into
early next week. Some storms may actually be strong or severe Sunday.

- Additional precip chances linger into midweek as temps cool. Will
need to monitor for potential wintry trends.

&&

.SYNOPSIS...
Issued at 347 PM CDT Thu Oct 31 2024

A weak progressive upper ridge centered over the Great Plains is
bounded by two upper lows, one off the British Columbia coast and
the other over the Great Lakes. This pattern results in quasi-zonal
flow aloft over Nebraska, while the main northern stream is split.
At the surface, a broad high centered near Kansas City provided
generally light southerly return flow over western Neb, fair skies,
and seasonable highs in the mid 50s. A pair of weaker lows line up
along the Front Range and stretch a trough near the edge of the
panhandle.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 347 PM CDT Thu Oct 31 2024

This evening and tonight... A mid-level shortwave ejects onto the
Dakota plains, while the surface low accompanies it with the trough.
A warm front also begins to develop over the Sandhills, showcased in
guidance by strengthening isentropic upglide and modest moisture
advection. Higher level moisture is already present, as noted by
mountain cirrus and wave clouds streaming into southwest Neb.
Increased the cloud cover for the Sandhills overnight, but the bulk
of the forcing appears to lie just north of the state line, limiting
precip potential here. Checked for fog potential given the moisture
advection and recent precip, but guidance seems to not be convinced
of any consistent or widespread coverage. Meanwhile, H85 flow
transitions from northwest to southwest and strengthens, leading to
a notable warm air advection scheme. Temp rises over 24 hours
approach +8C in the Sandhills. Blended in some milder solutions for
min temps, with values generally in the lower to mid 30s for north
central Neb. A period of clearing skies and somewhat lighter surface
winds over western Neb should allow temps to fall into the upper 20s
there.

Tomorrow... Flow aloft begins to transition to southwesterly as the
Western US trough digs along the California coast. Toward the
surface, the low drifts east along the SD/NE border and drags the
trough across the Sandhills. In its wake, low level flow becomes
westerly and picks up the downslope component. Mostly clear skies
will complement a punch of low level dry air, and dew points may dip
back into the teens across parts of the panhandle and western
Sandhills. Wind gusts may also exceed 25 mph, which increases the
fire weather threat. At this time, the period of strongest winds
(midday) does not appear to correlate with the lowest humidity (late
afternoon), so have not issued any fire weather headlines. With that
said, conditions will still be favorable for fire spread at times,
and cannot completely rule out limited or brief critical conditions.
The warm air advection weakens behind the trough, but H85 temps are
still greater than today. The NBM envelope is very narrow and seems
to line up with numerical guidance well, so used the NBM50 for max
temp forecast. Highs range from upper 50s along the Pine Ridge to
lower 60s basically elsewhere. Fair skies and light winds at night
will encourage efficient boundary layer decoupling, so blended in
some cooler guidance for min temps. Forecast lows range from mid 20s
panhandle to lower 30s central.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 347 PM CDT Thu Oct 31 2024

The weather pattern turns quite active this weekend with greater
dynamics both aloft and in the low levels. The upper trough
continues to dig deeper, reaching the Four Corners by late Sunday. A
rather robust surface low also spins up along the lee of the Rockies
and lifts a warm front across the central Plains. Bursts of mid-
level fgen will also help with forcing and the development of precip
later Saturday. Perhaps the most widespread and/or heaviest precip
will come Sunday in the vicinity of the front and greatest H5-7
lift. Agree with the SPC assessment of increased severe risk for the
eastern portions of the CWA. Modest instability, especially given
the season, includes around 500j/kg MUCAPE and mid-level lapse rates
near 7.5 C/km. Deep layer shear is very strong, on the order of 50+
kts, and the CWA is near the nose of a 100kt H3 jet streak.
Confidence is lower regarding supercell potential as a lot of the
wind profile appears quasi-unidirectional, but fast storm motion
increases the risk of damaging wind gusts. The depth of the trough
and cool air also ups the hail risk. The primary cold front swings
through the area early Monday, and a followup cool front late
Tuesday will keep precip chances hanging around into midweek. Have
not included any wintry mention in the forecast yet, but thermal
profiles are headed that way. Will need to monitor any cooling
trends in later guidance, especially for the panhandle. Highs will
likely remain in the 40s to begin the workweek, while lows dip into
the 20s.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1144 PM CDT Thu Oct 31 2024

VFR conditions prevail across western and north central Nebraska
through the period. A brief period of southeasterly LLWS up to
40 kts will develop ahead of a surface trough, impacting both
terminal sites. Surface winds will increase out of the
west/northwest around 12Z Friday across the Sandhills into north
central Nebraska (VTN) with peak gusts up to 30 kts possible.
Winds will shift towards the northwest for southern terminals
(LBF), though remaining at 10 kts or less. The gusty winds will
subside around sunset, becoming light and variable for all sites through
the remainder of the period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Snively
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Viken
Hazardous weather outlook, Oct 31, 2:03 PM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
303 PM CDT Thu Oct 31 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-012015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
303 PM CDT Thu Oct 31 2024 /203 PM MDT Thu Oct 31 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Near critical fire weather conditions are expected Friday afternoon
across the western Sandhills and portions of the Panhandle.

There is a chance that a few thunderstorms could become severe on
Sunday. The main area of concern would be near and east of a line
from Broken Bow to Curtis.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Eastern Cherry

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Eastern Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over most of eastern Cherry County through the end of November. A small pocket of extreme (D3) drought continued in the Valentine vicinity at the end of November. The cooperative observer at Valentine Lakes NWR reported 1.00 inches of precipitation in November. This 0.27 inches above the normal of 0.73 inches. Valentine reported 0.94 inches of precipitation for November which was 0.37 inches above the normal of 0.57 inches.

Drought, Keya Paha

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Keya Paha forecast zone
Reported by
Drought Monitor
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Keya Paha County through the end of November. The cooperative observer at Springview 2NW reported 0.99 inches of precipitation in November. This was 0.51 inches above the normal of 0.48 inches.

Drought, Brown

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Brown County through the end of November. The cooperative observer at Elsmere 9ENE reported 1.11 inches of precipitation in November. This was 0.33 inches above the normal of 0.78 inches. The cooperative observer at Ainsworth reported 0.62 inches of precipitation in November. This was 0.01 inches below the normal of 0.63 inches.

Drought, Rock

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Rock County through the end of November.

Drought, Boyd

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Boyd County through the end of November.

Drought, Holt

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Holt County through the end of November. The cooperative observer at Atkinson 3SW reported 1.35 inches of precipitation for November. This was 0.64 inches above the normal of 0.71 inches. The cooperative observer at O'Neill reported 1.95 inches of precipitation for November. This was 1.06 inches above the normal of 0.89 inches.

Drought, Thomas

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Thomas County through the end of November. The cooperative observer in Purdum reported 0.94 inches of precipitation in November.

Drought, Blaine

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Blaine County through the end of November.

Drought, Loup

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Loup forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Loup County through the end of November.

Drought, Garfield

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over far western and northern portions of Garfield County through the end of November. Across the remainder of the county, severe (D2) drought improved to moderate (D1) drought conditions by the end of November. The cooperative observer at Burwell reported 0.76 inches of precipitation for November. This was 0.11 inches below the normal of 0.87 inches. The cooperative observer at Ericson 8WNW reported 2.52 inches of precipitation for November. This was 1.51 inches above the normal of 1.01 inches.

Drought, Wheeler

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over the northern half of Wheeler County through the end of November. Across the southern half of the county, severe (D2) drought conditions improved to moderate (D1) drought by the end of November. The cooperative observer at Bartlett 1W reported 2.21 inches of precipitation for the month of November. This was 1.24 inches above the normal of 0.97 inches.

Drought, McPherson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Severe (D2) drought conditions over most of McPherson County, improved to moderate (D1) drought conditions by the end of November. The exception was over northeastern, far eastern and far northwestern portions of the county where severe (D2) drought conditions persisted through the end of the month.

Drought, Logan

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Logan County through the end of November. The cooperative observer at Stapleton 5W reported 1.47 inches of precipitation for the month. This was 0.77 inches above the normal of 0.70 inches.

Drought, Custer

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Severe (D2) drought conditions, improved to moderate (D1) drought conditions over far southeastern Custer County by the end of November. Over the remainder of the county, severe (D2) drought conditions persisted through the end of the month. The cooperative observer at Anselmo 2WSW reported 1.00 inches of precipitation in November. This was 0.12 inches above the normal of 0.88 inches. The cooperative observer at Callaway 8WSW reported 1.37 inches of precipitation for November. At the Broken Bow Airport, 1.26 inches of precipitation fell in November. This was 0.67 inches above the normal of 0.59 inches.

Drought, Lincoln

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over northeastern Lincoln County through the end of November. The cooperative observer at Hershey 5SSE reported 1.67 inches of precipitation for November. This was 1.29 inches above the normal of 0.38 inches. The cooperative observer at Brady reported 1.13 inches of precipitation for the month of November. At Wallace 2W, 1.57 inches of precipitation fell in November. This was 1.06 inches above the normal of 0.51 inches. At the North Platte Regional Airport, 1.39 inches of precipitation fell in November. This was 0.90 inches above the normal of 0.49 inches.

Drought, Sheridan

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted over far western and central portions of Sheridan County through the end of November. Over the remainder of the county, severe (D2) drought continued through the end of the month. The cooperative observer at Gordon 6N reported 0.89 inches of precipitation for November. This was 0.19 inches above the normal of 0.70 inches. The cooperative observer at Ellsworth 2W reported 0.96 inches of precipitation for November. This was 0.54 inches above the normal of 0.42 inches.

Drought, Western Cherry

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Western Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted through the end of November across central and western Cherry County. The cooperative observer at Kilgore 1NE reported 1.31 inches of precipitation for November. the cooperative observer at Mullen 22N reported 1.43 inches of precipitation for November.

Drought, Grant

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Grant County through the end of November.

Drought, Hooker

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over all of Hooker County through the end of November.

Drought, Garden

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over the northern 2/3rds of Garden County through the end of November. The cooperative observer at Lisco reported 0.86 inches of precipitation for November. This was 0.27 inches above the normal of 0.59 inches. The cooperative observer at Crescent Lakes NWR reported 1.14 inches of precipitation for the month. This was 0.59 inches above the normal of 0.55 inches. The cooperative observer at Oshkosh 8SW reported 1.49 inches of precipitation for the month. This was 0.91 inches above the normal of 0.58 inches. The cooperative observer at Oshkosh reported 0.98 inches of precipitation in November. This was 0.52 inches above the normal of 0.46 inches. The cooperative station at Oshkosh 10NE reported 0.90 inches of precipitation in November.

Drought, Arthur

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Severe (D2) drought conditions over the northern three quarters of Arthur County, shrunk to the northern half of the county by the end of November. Across the southern half of the county, severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of November. The cooperative observer at Arthur reported 1.43 inches of precipitation in November. This was 0.96 inches above the normal of 0.47 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222731, 1222734, 1222755, 1222756, 1222758, 1222761, 1222911, 1222912, 1222913, 1222916, 1222920, 1222928, 1222932, 1222935, 1222938, 1222726, 1222729, 1222909, 1222910, 1222925, 1222927.